Alert archive / Indiana / Tornado Warnings in 2001
Tornado Warning 5, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Jun 14, 2001, 8:52 PM CDT for Lake County, Indiana; Cook County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 8:52 PM CDT (01:52 UTC)
- Expired
- Jun 14, 2001, 9:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Cook County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 48 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:10 PM CDT | Thunderstorm Wind 50 E | Franklin Park, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2210 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 150153 TORCHI ILC031-INC089-150215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 852 PM CDT THU JUN 14 2001 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... SOUTHEAST COOK COUNTY IN NORTHEAST ILLINOIS NORTHERN LAKE COUNTY IN NORTHWEST INDIANA * UNTIL 915 PM CDT * AT 850 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER UNIVERSITY PARK...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR PARK FOREST AROUND 855 PM CDT CHICAGO HEIGHTS AROUND 905 PM CDT GLENWOOD AROUND 910 PM CDT MUNSTER AROUND 915 PM CDT TAKE COVER IN A BASEMENT. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. ALLSOPP/CMS NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:40 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, Jun 14, 2:40 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 240 PM CDT THU JUN 14 2001 COLD FRONT EXTENDS FROM SOUTHWEST MINNESOTA SOUTH THRU CENTRAL PLAINS INTO EASTERN KS AND HASN/T MADE MUCH PROGRESS THIS AFTERNOON. TEMPS WARMED TO 90+ ALL AREAS TODAY. CONVECTION OVER EASTERN IA PUSHING NORTH AND SLOWLY DRIFTING EAST. MORE CONVECTION FIRING BACK THRU MO AND KS. AS SURFACE LOW DEEPENS OVER MN AND S/W EJECTS FROM SOUTHERN PLAINS EARLY FRIDAY...FRONT SHOULD START PICK UP ITS PACE SOME. BUT MODELS DIFFER ON SPEED AND HAVE SLOWED MORE SINCE 00Z RUNS. AVN FASTEST WITH ETA SLOWER...AND ETA MAY STILL BE TOO FAST. WILL TREND TOWARD THE ETA...BUT SLOWER. PRECIPITABLE WATER VALUES APPROACH 2 INCHES TONIGHT WESTERN IL AND WILL MENTION HEAVY RAINFALL NORTHWEST FA TONIGHT. FOR REST OF IL COUNTIES...WILL GO LIKELY TONIGHT AND LIKELY AFTER MIDNIGHT FOR INDIANA COUNTIES. FOR FRI...CHANCE POPS NORTHWEST TO LIKELY NORTHEAST AND INDIANA COUNTIES ENDING FROM WEST TO EAST. AS FOR SVR POTENTIAL...STORMS ENTERING FA LATER THIS AFTERNOON AND THIS EVENING WILL HAVE PLENTY TO WORK WITH AS DEWPOINTS NEAR 70 AND MESOETA SHOWING CAPES WELL ABOVE 2000. BUT BEST DYNAMICS REMAIN WEST OF FA. SVR STORMS WILL BE LIMITED WITH MAIN THREAT WIND AND HEAVY RAIN NORTHWEST GROUP AS MENTIONED ABOVE. AS DAYTIME HEATING IS LOST...THREAT OF SVR DECREASES FROM WEST TO EAST PER SPC DY1. AS FOR TEMPS...WARM NIGHT IN STORE AND WILL STAY CLOSE TONIGHT. WITH CLOUD COVER OVER IA KEEPING TEMPS IN THE 70S. SUBSIDENCE SHOWN ON TIME HEIGHTS BY LATE AFTERNOON. BUT WITH SLOWING TREND...CLOUDS WILL STICK AROUND AND WILL GO COOLER THAN FWC AND TREND TOWARD MAV. GUIDANCE CLOSE AND FOLLOWED LATER PERIODS. EXTENDED...COULD BE ACTIVE EARLY WEEK IF AVN VERIFIES SHOWING MCS DEVELOPMENT OVER PLAINS AND MIDWEST. WILL INTRODUCE CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY. THANKS FOR CORD...MKX...ILX...DVN. .CHI...NONE. CMS
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:22 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 38 min |
| Jun 14, 7:28 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Winnebago | 62 min |
| Jun 14, 8:03 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall, McHenry | 42 min |
| Jun 14, 8:03 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 42 min |
| Jun 14, 8:15 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 60 min |
| Jun 14, 8:15 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 60 min |
| Jun 14, 8:15 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 60 min |
Nearby
Tornado Warnings in Indiana, 2001Tornado Warnings in Illinois, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.